Alert archive / Alabama / Flash Flood Warnings in 2023
Flash Flood Warning 17, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at Jul 13, 2023, 6:17 AM CDT for Sumter County, Alabama. It was in force for 8 hr. 16 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 13, 2023, 6:17 AM CDT (11:17 UTC)
- Expired
- Jul 13, 2023, 2:00 PM CDT
- In force
- 8 hr
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- None
County Sumter County, AL
The radar
The Birmingham radar (KBMX), 136 km from the middle of the area, began a volume at 11:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 13, 6:44 AM CDT | FLASH FLOOD | Livingston, AL | Bridge overflowing with water with roadway impassible in the Happy Hollow area of Livingston. |
| Jul 13, 6:44 AM CDT | FLASH FLOOD | Livingston, AL | Bridge overflowing with water with roadway impassible in the Happy Hollow area of Livingston. |
| Jul 13, 6:48 AM CDT | FLASH FLOOD | 2 Nw York, AL | Corrects previous flash flood report from 2 NW York. Water flowing over Interstate 20/59 westbound at mile marker 6. ALDOT responding. As of 8:30am via broadcast media, Interstate 20/59 has been shut down between Exit 1 and Exit 8 and deemed impassible due to |
| Jul 13, 6:48 AM CDT | FLASH FLOOD | 2 Nw York, AL | Corrects previous flash flood report from 2 NW York. Water flowing over Interstate 20/59 westbound at mile marker 6. ALDOT responding. As of 8:30am via broadcast media, Interstate 20/59 has been shut down between Exit 1 and Exit 8 and deemed impassible due to |
| Jul 13, 6:48 AM CDT | FLASH FLOOD | 2 Nw York, AL | Water flowing over Interstate 20/59 westbound at mile marker 6. ALDOT responding. |
| Jul 13, 6:49 AM CDT | FLASH FLOOD | 1 N University Of West, AL | Water entering a home on North Washington St (US 11) close to Downtown Livingston due to Flash Flooding. |
| Jul 13, 6:49 AM CDT | FLASH FLOOD | 1 N University Of West, AL | Water entering a home on North Washington St (US 11) close to Downtown Livingston due to Flash Flooding. |
| Jul 13, 6:53 AM CDT | FLASH FLOOD | Coatopa, AL | AL Hwy 28 between County Rd 23 and County Rd 22 is impassible due to water over the roadway. |
| Jul 13, 6:53 AM CDT | FLASH FLOOD | Coatopa, AL | AL Hwy 28 between County Rd 23 and County Rd 22 is impassible due to water over the roadway. |
| Jul 13, 7:11 AM CDT | FLASH FLOOD | York, AL | Family of 4 reported trapped in their home due to flash flooding on Wood Ave in York. EMA confirms water rescue was ongoing at the time of the report. |
| Jul 13, 7:11 AM CDT | FLASH FLOOD | York, AL | Family of 4 reported trapped in their home due to flash flooding on Wood Ave in York. EMA confirms water rescue was ongoing at the time of the report. |
| Jul 13, 9:05 AM CDT | FLASH FLOOD | 1 Ene York, AL | Water over the bridge. |
| Jul 13, 9:05 AM CDT | FLASH FLOOD | 1 Ene York, AL | Water over the bridge. |
| Jul 13, 11:09 AM CDT | FLASH FLOOD | 2 Wsw York, AL | Cars swept away from flooded road. People rescued from incident. Just West of York, AL along County Road 2. |
| Jul 13, 11:09 AM CDT | FLASH FLOOD | 2 Wsw York, AL | Cars swept away from flooded road. People rescued from incident. Just West of York, AL along County Road 2. |
| Jul 13, 12:40 PM CDT | RAIN 5.25 | Livingston, AL | Heavy rainfall amount reported at UWA (3.01 in/hr). |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this flash flood warning; the first came 27 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 11.3 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1161 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 1284 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
486
WGUS54 KBMX 131117
FFWBMX
ALC119-131430-
/O.NEW.KBMX.FF.W.0017.230713T1117Z-230713T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Birmingham AL
617 AM CDT Thu Jul 13 2023
The National Weather Service in Birmingham has issued a
* Flash Flood Warning for...
Sumter County in west central Alabama...
* Until 930 AM CDT.
* At 617 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 4 inches of rain
have fallen. Additional rainfall amounts of 1 to 2 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Demopolis, Livingston, York, Cuba, Gainesville, Epes, Emelle, The
University Of West Alabama, Bluffport, Boyd, Coatopa, Dug Hill,
Kinterbish, Geiger, Lilita, Old Mallard Airport, Bellamy,
Sumterville, Payneville and Ward.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 3231 8794 3231 8842 3286 8836 3287 8818
3286 8815 3283 8818 3280 8807 3277 8808
3277 8811 3271 8809 3270 8812 3269 8804
3262 8808 3259 8805 3263 8792 3261 8788
3252 8784 3252 8791 3243 8804 3237 8804
FLASH FLOOD...RADAR INDICATED
$$
564 follow-up statements
659
WGUS74 KBMX 131230
FFSBMX
Flash Flood Statement
National Weather Service Birmingham AL
730 AM CDT Thu Jul 13 2023
ALC119-131430-
/O.CON.KBMX.FF.W.0017.000000T0000Z-230713T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sumter AL-
730 AM CDT Thu Jul 13 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 AM CDT THIS
MORNING FOR SUMTER COUNTY...
At 730 AM CDT, Sumter County Emergency Management reported Flash
Flooding ongoing in several locations throughout the county,
including roads impassible and water going into homes in York.
Between 5 and 7 inches of rain have fallen based on radar estimates.
Additional rainfall amounts of 1 to 2 inches are possible in the
warned area over the next couple of hours. Flash flooding is already
occurring.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Emergency management reported.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that are currently experiencing flash flooding
include...
Demopolis, Livingston, York, Cuba, Gainesville, Epes, Emelle, The
University Of West Alabama, Bluffport, Boyd, Coatopa, Dug Hill,
Kinterbish, Geiger, Lilita, Old Mallard Airport, Bellamy,
Sumterville, Payneville and Ward.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 3231 8794 3231 8842 3286 8836 3287 8818
3286 8815 3283 8818 3280 8807 3277 8808
3277 8811 3271 8809 3270 8812 3269 8804
3262 8808 3259 8805 3263 8792 3261 8788
3252 8784 3252 8791 3243 8804 3237 8804
FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
56342
WGUS54 KBMX 131342
FFWBMX
ALC119-131700-
/O.EXT.KBMX.FF.W.0017.000000T0000Z-230713T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Birmingham AL
842 AM CDT Thu Jul 13 2023
The National Weather Service in Birmingham has extended the
* Flash Flood Warning for...
Sumter County in west central Alabama...
* Until noon CDT.
* At 842 AM CDT, Sumter County Emergency Management reported
dangerous Flash Flooding ongoing in several locations throughout
the county, including roads impassible in Livingston and water
rescues due to flooding in York. Between 6 and 8 inches of rain
have fallen based on radar estimates. Additional rainfall amounts
of 1 to 2 inches are possible in the warned area over the next
couple of hours.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Emergency management reported.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Demopolis, Livingston, York, Cuba, Gainesville, Epes, Emelle, The
University Of West Alabama, Bluffport, Boyd, Coatopa, Dug Hill,
Kinterbish, Geiger, Lilita, Old Mallard Airport, Bellamy,
Sumterville, Payneville and Ward.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 3231 8794 3231 8842 3286 8836 3287 8818
3286 8815 3283 8818 3280 8807 3277 8808
3277 8811 3271 8809 3270 8812 3269 8804
3262 8808 3259 8805 3263 8792 3261 8788
3252 8784 3252 8791 3243 8804 3237 8804
FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
56151
WGUS54 KBMX 131630
FFWBMX
ALC119-131900-
/O.EXT.KBMX.FF.W.0017.000000T0000Z-230713T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Birmingham AL
1130 AM CDT Thu Jul 13 2023
The National Weather Service in Birmingham has extended the
* Flash Flood Warning for...
Sumter County in west central Alabama...
* Until 200 PM CDT.
* At 1130 AM CDT, Sumter County Emergency Management continued to
report dangerous Flash Flooding ongoing in several locations
throughout the county, including roads still deemed impassible.
Between 6 and 8 inches of rain have fallen based on radar
estimates this morning. Additional rainfall amounts of 1 to 2
inches are possible in the warned area through 2pm.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Emergency management reported.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Demopolis, Livingston, York, Cuba, Gainesville, Epes, Emelle, The
University Of West Alabama, Bluffport, Boyd, Coatopa, Dug Hill,
Kinterbish, Geiger, Lilita, Old Mallard Airport, Bellamy,
Sumterville, Payneville and Ward.
The Flash Flood Warning has been extended until 2pm due to
additional heavy rainfall moving into the area from Mississippi.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 3231 8794 3231 8842 3286 8836 3287 8818
3286 8815 3283 8818 3280 8807 3277 8808
3277 8811 3271 8809 3270 8812 3269 8804
3262 8808 3259 8805 3263 8792 3261 8788
3252 8784 3252 8791 3243 8804 3237 8804
FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
56067
WGUS74 KBMX 131856
FFSBMX
Flash Flood Statement
National Weather Service Birmingham AL
156 PM CDT Thu Jul 13 2023
ALC119-131906-
/O.EXP.KBMX.FF.W.0017.000000T0000Z-230713T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sumter AL-
156 PM CDT Thu Jul 13 2023
...FLASH FLOOD WARNING AT 2 PM CDT THIS AFTERNOON FOR SUMTER COUNTY
HAS BEEN REPLACED WITH A FLOOD WARNING...
LAT...LON 3231 8794 3231 8842 3286 8836 3287 8818
3286 8815 3283 8818 3280 8807 3277 8808
3277 8811 3271 8809 3270 8812 3269 8804
3262 8808 3259 8805 3263 8792 3261 8788
3252 8784 3252 8791 3243 8804 3237 8804
$$
25/OwenWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Jul 13, 3:46 AM CDT, 2 hours 31 minutes earlier.
Area forecast discussion, Jul 13, 3:46 AM CDT, 2 hours 31 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 346 AM CDT Thu Jul 13 2023 ...New SHORT TERM, LONG TERM... .SHORT TERM... (Today through Friday) Issued at 320 AM CDT THU JUL 13 2023 A low amplitude pattern continues across the CONUS today, with a flattened ridge across much of the west and broad troughing over the Great Lakes and East Coast. This puts Central Alabama within west northwesterly flow aloft and west to southwesterly low level flow. The combination of moisture and forcing from shortwaves aloft will bring increased rain chances through Friday. This morning, a weak shortwave over Central MS is already kicking off scattered showers and storms, that are slowly pushing eastward. Expect this activity to be impacting far western counties before sunrise. With the arrival of a second shortwave within northwesterly flow this afternoon, convection will become more widespread. The early start to rain and increased cloud cover this morning will keep temperatures in the mid 80s to lower 90s. A few locations in the southeast will see heat indices warm above 100F. Activity will decrease tonight, with temperatures remaining in the low to mid 70s. A brief rain free period is possible overnight, before the next shortwave approaches the Tennessee Valley early Friday, and provides focus for showers and storms. Highs will be a couple degrees warmer, which will push heat indices above 100F for a larger portion of the area, with locations in the south and west likely to hit 105F. 14 && .LONG TERM... (Friday through Wednesday) Issued at 320 AM CDT THU JUL 13 2023 Warm weather will be the story of the extended, with weekend highs in the lower 90s giving way to mid 90s next week. We will remain in the northwest flow pattern for the weekend, with decent PoPs each day. An upper low forecast to pass over the Great Lakes region by early week, which will support generally lower rain and storm chances by Tuesday. A ridge over the southwestern United States will slide eastward over the southern Great Plains by midweek, with Alabama on the eastern periphery of this 598 mbar ridge. As such, Wednesday and Thursday look to be the warmest, with current trends indicating temps above 95F and heat index values above 105F in many areas and generally low rain and storm chances both afternoons. 12 && .AVIATION... (06Z TAFS) Issued at 1239 AM CDT THU JUL 13 2023 An unsettled weather pattern continues across Central Alabama through this forecast period. For the next few hours, scattered clouds with VFR cigs are expected, with localized fog. Fog is most likely at terminals near bodies of water, like MGM where vis could drop below 1.5 miles through sunrise. A shortwave will kick off showers and a few storms to our west over the next few hours. That activity will spread eastward, impacting TCL as early as 13Z. Through the day, showers and thunderstorms will become more widespread, likely impacting all terminals at some point during the day. Given the uncertainty on development, will cover the activity with prob30s. 14 && .FIRE WEATHER... Hot and humid conditions continue through the next few days, with afternoon and evening thunderstorms expected each day through the weekend. Heat indices up 95-105F each day, with RH values remaining above 50 percent through the weekend. Generally light westerly to southerly 20ft winds will persist through the next several days, up to 6-8 mph at times. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 89 71 90 71 / 50 30 50 30 Anniston 90 73 90 72 / 50 30 50 30 Birmingham 88 74 90 73 / 60 30 60 30 Tuscaloosa 89 74 91 74 / 60 30 60 30 Calera 87 73 90 73 / 60 30 60 30 Auburn 89 73 88 73 / 50 30 60 30 Montgomery 90 74 92 74 / 60 30 60 30 Troy 91 73 92 73 / 60 30 70 30 && .BMX WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...14 LONG TERM....58 AVIATION...14
Hazardous weather outlook, Jul 13, 3:26 AM CDT, 2 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 326 AM CDT Thu Jul 13 2023 ALZ011>015-017>050-141130- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 326 AM CDT Thu Jul 13 2023 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The combination of increasing temperatures and high humidity could produce afternoon heat indices around 105 degrees Friday through Sunday and again on Tuesday and Wednesday. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management is not expected at this time.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 5:32 AM CDT | Areal Flood Advisory | BMX | Sumter | 3 hr |
| Jul 13, 8:01 AM CDT | River Flood Warning | BMX | Sumter | 6 days |
| Jul 13, 8:28 AM CDT | Flood Watch | BMX | Bibb, Chilton, Dallas, Greene, Hale, Marengo and 4 more | 9 hr |
| Jul 13, 9:03 AM CDT | Flash Flood Warning | BMX | Sumter | 5 hr |
| Jul 13, 10:16 AM CDT | Areal Flood Advisory | BMX | Pickens | 4 hr |
| Jul 13, 1:56 PM CDT | Areal Flood Warning | BMX | Sumter | 3 hr |
Nearby
Flash Flood Warnings in Alabama, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.